Alert archive / Indiana / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Indianapolis, IN

June 22, 201718 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Jun 22, 2017, 2:31 PM EDT for 18 counties in Indiana. It took effect at Jun 23, 2017, 8:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 2:31 PM EDT (18:31 UTC)
In effect from
Jun 23, 2017, 8:00 AM EDT
Expired
Jun 23, 2017, 6:48 PM EDT
In force
11 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Bartholomew County, IN, Brown County, IN, Clay County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS63 KIND 221831
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
231 PM EDT Thu Jun 22 2017

...FLash Flood Watch for Southern Central Indiana on Friday...

.A tropical low pressure system will push through the Ohio Valley
late tonight and on Friday. Heavy Rains may accompany this
system...which could result in flooding. One to two inches of rain
is expected on Friday with locally higher amounts.

INZ052>057-060>065-067>072-230245-
/O.NEW.KIND.FF.A.0005.170623T1200Z-170624T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
231 PM EDT Thu Jun 22 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of central Indiana, south 
  central Indiana, southeast Indiana, southwest Indiana, and 
  west central Indiana, including the following areas, in 
  central Indiana, Bartholomew, Decatur, Johnson, Morgan, Rush, 
  and Shelby. In south central Indiana, Brown, Jackson, 
  Lawrence, and Monroe. In southeast Indiana, Jennings. In 
  southwest Indiana, Daviess, Greene, Knox, Martin, and 
  Sullivan. In west central Indiana, Clay and Owen. 

* From Friday morning through Friday evening

* 1 to 2 inches of rain is expected with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

PUMA
5 follow-up statements
642 
WGUS63 KIND 230133
FFAIND

Flood Watch
National Weather Service Indianapolis IN
933 PM EDT Thu Jun 22 2017

...FLash Flood Watch for Southern Central Indiana on Friday...

.A tropical low pressure system will push through the Ohio Valley
late tonight and on Friday. Heavy Rains may accompany this
system...which could result in flooding. One to two inches of
rain is expected on Friday with locally higher amounts.

INZ052>057-060>065-067>072-231000-
/O.CON.KIND.FF.A.0005.170623T1200Z-170624T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
933 PM EDT Thu Jun 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, southwest Indiana, and west central Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In 
  south central Indiana, Brown, Jackson, Lawrence, and Monroe. 
  In southeast Indiana, Jennings. In southwest Indiana, Daviess, 
  Greene, Knox, Martin, and Sullivan. In west central Indiana, 
  Clay and Owen. 

* From 8 AM EDT Friday through Friday evening

* 1 to 2 inches of rain is expected with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
655 
WGUS63 KIND 230753
FFAIND

Flood Watch
National Weather Service Indianapolis IN
353 AM EDT Fri Jun 23 2017

...FLash Flood Watch for Southern Central Indiana on Friday...

.A tropical low pressure system will push through the Ohio Valley
today. Heavy rains with this system could cause flooding. One to 
two inches of rain is expected with locally higher amounts.

INZ052>057-060>065-067>072-231600-
/O.CON.KIND.FF.A.0005.170623T1200Z-170624T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
353 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, southwest Indiana, and west central Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In 
  south central Indiana, Brown, Jackson, Lawrence, and Monroe. 
  In southeast Indiana, Jennings. In southwest Indiana, Daviess, 
  Greene, Knox, Martin, and Sullivan. In west central Indiana, 
  Clay and Owen. 

* From 8 AM EDT this morning through this evening

* 1 to 2 inches of rain is expected with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
676 
WGUS63 KIND 231333
FFAIND

Flood Watch
National Weather Service Indianapolis IN
933 AM EDT Fri Jun 23 2017

...FLash Flood Watch for Southern Central Indiana on Friday...

.A tropical low pressure system will push through the Ohio Valley
today. Heavy rains with this system could cause flooding. One to
two inches of rain is expected with locally higher amounts.

INZ052>057-060>065-067>072-232145-
/O.CON.KIND.FF.A.0005.000000T0000Z-170624T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
933 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, southwest Indiana, and west central Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In 
  south central Indiana, Brown, Jackson, Lawrence, and Monroe. 
  In southeast Indiana, Jennings. In southwest Indiana, Daviess, 
  Greene, Knox, Martin, and Sullivan. In west central Indiana, 
  Clay and Owen. 

* Until 8 PM EDT this evening

* 1 to 2 inches of rain is expected with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

PUMA
022 
WGUS63 KIND 231831
FFAIND

Flood Watch
National Weather Service Indianapolis IN
231 PM EDT Fri Jun 23 2017

...FLash Flood Watch for Southern Central Indiana on Friday...

.A tropical low pressure system will push through the Ohio Valley
today. Heavy rains with this system could cause flooding. One to
two inches of rain is expected with locally higher amounts.

INZ052>057-060>065-067>072-240000-
/O.CON.KIND.FF.A.0005.000000T0000Z-170624T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
231 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, southwest Indiana, and west central Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In 
  south central Indiana, Brown, Jackson, Lawrence, and Monroe. 
  In southeast Indiana, Jennings. In southwest Indiana, Daviess, 
  Greene, Knox, Martin, and Sullivan. In west central Indiana, 
  Clay and Owen. 

* Until 8 PM EDT this evening

* 1 to 2 inches of rain is expected with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

PUMA
457 
WGUS63 KIND 232248
FFAIND

Flood Watch
National Weather Service Indianapolis IN
648 PM EDT Fri Jun 23 2017


INZ052>057-060>065-067>072-240000-
/O.CAN.KIND.FF.A.0005.000000T0000Z-170624T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Vincennes, Bedford, and Seymour
648 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Indiana, south
central Indiana, southeast Indiana, southwest Indiana, and west
central Indiana has been cancelled. The threat for additional heavy
rain has ended across the area.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 2:12 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 22, 2:12 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
212 PM EDT Thu Jun 22 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 130 PM EDT Thu Jun 22 2017

High pressure est of Indiana will exit the area tonight. A
tropical low pressure system over the lower Mississippi Valley
will surge northward tonight...bring rain showers to Central
Indiana for late tonight and Friday. Heavy rain will be possible
with some of the rain showers as the low moves through the Ohio
valley on Friday.

As the low departs on Friday night...dry weather is expected to
return to Central Indiana for the weekend as cool high pressure
settles across the Great Plains. This will result dry weather for
the weekend.

The large high will remain the dominate weather feature for much
of the next work week. This will keep mainly dry weather with
below normal temperatures through next week.

&&

.NEAR TERM /Overnight/...

Issued at 130 PM EDT Thu Jun 22 2017

Surface analysis early this afternoon shows Low Pressure in place
across Louisiana. Warm and moist southerly flow was spilling
northward into the Ohio Valley ahead of the low pressure system.
GOES16 shows plentiful moisture streaming northward ahead of the
low. Meanwhile to the north...a cold front stretched across
Western Wisconsin and Iowa to Nebraska...progressing
southeastward. These two systems will be on a collision course for
the Ohio Valley Tonight and Friday.

Forecast soundings and Time Height remains mostly dry this evening
across Central Indiana. Models suggest a slow and steady
saturation of the column through the evening hours which should
just be increasing clouds. However...overnight...stronger lift
arrives as seen within the mid levels...particularly across the
southern half of Indiana. Lower level Q vectors also indicate
good convergence developing late tonight and HRRR suggests precip
arriving from the southwest associated with the low. Furthermore
as the front arrives in the area front the northwest late
tonight...and interacts with the warm and moist air mass across
Indiana...precip chances will continue to increase. Forecast
soundings by 12Z show deep saturation with very high pwats over 2
inches.

Thus summing up will try and keep evening dry across Central
Indiana...but trend pops toward 100 overnight...particularly
across the south. Pops will be considerably lower farther north as
interaction with the tropical air mass will be less at those
locations. Given the expected rain and ongoing warm air advection
will trend lows toward expected wet bulb temps.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 130 PM EDT Thu Jun 22 2017

Ample dynamics will be in place on Friday for rain...some of which
could be heavy at times. The GFS suggests the approach of the
tropical low...reaching western Kentucky by late afternoon. Warm
and moist southerly flow will continue to stream into the Ohio
valley on Friday. Models continue to suggest excellent lower level
Q vector convergence. Forecast soundings show deep saturation and
Time heights also show excellent lift...particularly across the
southern half of the state. Forecast soundings also show pwats
remaining at or near 2 inches through much of the afternoon. Thus
given the dynamics and available moisture will include a FLASH
FLOOD WATCH for the southern parts of Central Indiana. Given the
expected rain...will trend highs cooler than MAVMOS.

GFS and NAm suggests the upper flow keeps a broad yet shallow
trough in place aloft on Friday night through Sat least sunday
across Indiana and the Great Lakes. This flow aloft will help to
quickly usher the tropic low east of the Ohio valley on Friday
Night. Cool and dry northwest surface flow will replace previous
flow on Friday Night and continue into the weekend. Forecast
soundings and Time height show rapid drying on Friday night as the
Low and associated forcing departs. Thus may keep a small pops on
Friday night...mainly across the southeast as the system
departs...however most of the area will remain dry. Given the
change in air mass...will stick close to the blend on lows.

Saturday through Sunday should remain dry. forecast soundings show
a dry column. Convective temperatures appear reachable...however
a mid level inversion that appears to be present should prevent
any deep cumulus growth. A the weak broad trough will remain in
place aloft...but organized forcing fails to be seen and moisture
remains lacking with NW flow. Thus will trend toward partly clouds
this period. Given the expected cold air advection and...may
trend temps cooler than blends.

&&

.LONG TERM /Sunday through Wednesday/...

Issued at 400 AM EDT Thu Jun 22 2017

Models continue to trend toward a drier forecast for the extended
period. The only chances for a few showers and thunderstorms will be
on Sunday and Monday afternoons, mainly over the northern counties,
as a few upper waves move through the area. Otherwise, expect dry
conditions throughout the extended period with a gradual warming
trend. Highs will start out in the 70s on Sunday and Monday,
eventually topping off in the low to mid 80s by Wednesday.
Meanwhile, overnight lows will increase from the mid 50s on Sunday
night to low/mid 60s by Wednesday night.

&&

.AVIATION /Discussion for the 22/1800Z TAF Issuance/...

Issued at 144 PM EDT Thu Jun 22 2017

In the near-term, low-end VFR and MVFR ceilings will persist
across all TAF sites as better low-level moisture continues to
stream north into the area. Rain showers will be possible
throughout the period...with chances increasing after 23/06Z
tonight across BMG/HUF/IND. LAF may not get into the action until
around 23/10-12Z.

Once the ceilings deteriorate to MVFR category this afternoon and
this evening...expect that to continue...possibly dipping to IFR
overnight tonight. Also...winds will veer from southerly to
southwesterly tonight into early Friday morning. Winds of 10 to 15
knots, gusting to 20 to 25 knots this afternoon will diminish to
8 to 12 knots around 23/00Z tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...MRD
Hazardous weather outlook, Jun 22, 4:56 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
456 AM EDT Thu Jun 22 2017

INZ021-028>031-035>049-051>057-060>065-067>072-230900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
456 AM EDT Thu Jun 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms.

Hazards: Frequent lightning, damaging winds, large hail, heavy rain.

Timing: Late morning through tonight (highest chances tonight).

Discussion: Shower and thunderstorm chances will increase from south
to north throughout the day due to remnants of Cindy.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There is a chance of thunderstorms over all or parts of
central Indiana Friday and Friday night and again Sunday afternoon.
Cloud to ground lightning and gusty winds will be possible, but the
main threat will be possible flooding from heavy rainfall.

Discussion: A frontal boundary dropping south from the upper Midwest
and Great Lakes will interact with deep moisture drawn north from a
tropical system lifting out of the central Gulf of Mexico. The
combination of these features will bring thunderstorms to the area
late this week with the potential for heavy rainfall. Sunday, an
upper wave could trigger scattered showers and thunderstorms across
the northern counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.